Detection of Alprazolam in Three Cases of Methadone/Benzodiazepine Overdose

    Volume 42, Issue 1 (January 1997)

    ISSN: 0022-1198

    CODEN: JFSOAD

    Page Count: 2


    Robinson, CA
    Resident, research associate II, Professor, and associate professor of pathology, University of Alabama at Birmingham, Birmingham, AL

    Hall, MA
    Resident, research associate II, Professor, and associate professor of pathology, University of Alabama at Birmingham, Birmingham, AL

    Brissie, RM
    Resident, research associate II, Professor, and associate professor of pathology, University of Alabama at Birmingham, Birmingham, AL

    Rogers, WO
    Resident, research associate II, Professor, and associate professor of pathology, University of Alabama at Birmingham, Birmingham, AL

    (Received 22 April 1996; accepted 26 April 1996)

    Abstract

    Benzodiazepine abuse is common among clients at methadone maintenance clinics. Diazepam and lorazepam are readily detected by immunological screening methods and confirmed by GC/MS. Alprazolam has been relatively difficult to confirm. We recently reported a modification of an existing serum HPLC procedure which allows us to analyze whole blood. We report here three cases of fatal drug overdose caused by co-ingestion of methadone and alprazolam. In all three cases, alprazolam was detected by HPLC and could not be identified by alkaline extraction GC/MS. Postmortem blood concentrations of methadone were at the lower range or below the concentrations previously identified in methadone overdose fatalities, suggesting an increased risk from co-ingestion of methadone and alprazolam.


    Paper ID: JFS14088J

    DOI: 10.1520/JFS14088J

    ASTM International
    is a member of CrossRef.

    Author
    Title Detection of Alprazolam in Three Cases of Methadone/Benzodiazepine Overdose
    Symposium , 0000-00-00
    Committee E30